Vermont, 2008

Winter Weather in Vermont, March 20 to 21, 2008

March 20 to 21, 2008 · NWS BTV · 6 events in 6 counties and zones

A storm system across the Ohio River Valley on March 19th, moved into the Gulf of Maine during the morning of the 20th and into New Brunswick Canada by the 21st. A mix of rain, sleet and snow overspread much of central and northern Vermont during the night of the 19th and then changed to snow during the early morning hours of the 20th before tapering to snow showers during the early morning…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A storm system across the Ohio River Valley on March 19th, moved into the Gulf of Maine during the morning of the 20th and into New Brunswick Canada by the 21st. A mix of rain, sleet and snow overspread much of central and northern Vermont during the night of the 19th and then changed to snow during the early morning hours of the 20th before tapering to snow showers during the early morning hours of the 21st.

Snowfall amounts across central and northern Vermont, away from the Champlain Valley, was 3 to 6 inches. Some specific snowfall totals included; 6 inches in Hanksville (Chittenden county), Waitsfield and Waterbury (Washington county), 5 inches in North Underhill (Chittenden county), Island Pond (Essex county), and Worcester (Washington county) with 4 inches in South Lincoln (Addison county), Brookfield (Orange county) and Sutton (Caledonia county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 20, 12:32 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Mar 20, 12:32 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
132 AM EDT THU MAR 20 2008

.SYNOPSIS...
WINTER WILL BE HANGING IN TOUGH ACROSS THE REGION. A STORM SYSTEM
WILL TREK ACROSS THE REGION OVERNIGHT...BRINGING RAIN TO MOST
LOCATIONS. AS THE LOW PASSES BY...COLDER AIR WILL TURN THE
PRECIPITATION TO SNOW. STRONG NORTHWEST WINDS...GUSTING AT TIMES
OVER 40 MPH...WILL DEVELOP AND HELP FOCUS THE SNOW ACROSS THE
HIGHER TERRAIN OF NORTHERN NEW YORK AND VERMONT. BY THE TIME THIS
SNOW TAPERS OFF ON FRIDAY...SOME AREAS WILL RECEIVE WELL OVER 6
INCHES OF SNOW. THE WEEKEND LOOKS TO BE DRY AND COOL.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1003 PM EDT WEDNESDAY...THE APPROACHING LOW PRESSURE SYSTEM
IS CURRENTLY LOCATED IN CENTRAL PENNSYLVANIA...AND EXPECT THIS
LOW TO CONTINUE TO LIFT NORTH INTO NEW YORK STATE BEFORE BEING
PUSHED EAST ACROSS CENTRAL NEW ENGLAND. THE LARGE AREA OF
PRECIPITATION ASSOCIATED WITH THIS SYSTEM HAS ALREADY BEGUN TO
OVERSPREAD THE FORECAST AREA. WITH TEMPERATURES GENERALLY IN THE
LOWER TO MID 30S...EXPECT MOST AREAS TO INITIALLY SEE RAIN MIXED
WITH SLEET AND SNOW...THEN TRANSITION OVER TO ALL SNOW AFTER
MIDNIGHT. THERE MAY ALSO BE SOME POCKETS OF FREEZING
RAIN...ESPECIALLY EAST OF THE GREENS AND IN THE NORTHEAST KINGDOM
WHERE THE COLDER VALLEYS ARE ALREADY BELOW FREEZING. SNOW
ACCUMULATIONS SHOULD BE AN INCH OR LESS. UPDATED THE FORECAST TO
REFRESH THE WORDING MORE TO THIS LINE OF THINKING...AND ALSO TO
TWEAK MIN TEMPS JUST A BIT. THE REST OF THE FORECAST LOOKS
GOOD...SO NO OTHER CHANGES NEEDED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
AS OF 401 PM EDT WEDNESDAY...TWO PRIMARY THINGS WE WILL BE DEALING
WITH WILL BE SNOW AND WIND. FIRST THE WIND. AS THE LOW DEPARTS IT
WILL CONTINUE TO STRENGTHEN AND SLOW DOWN AS UPPER LOW CUTS OFF
OVER NEW ENGLAND. THIS WILL RESULT IN A STRONG NORTHWEST WIND
DEVELOPING. BUFKIT ANALYSIS OF MODEL SOUNDINGS SHOW WINDS OF 40 TO
50KT DEVELOPING LATE THURSDAY INTO FRIDAY AS LOW AS 925MB...JUST A
COUPLE THOUSAND FEET UP. WITH LAPSE RATES GENERALLY DRY ADIABATIC
DUE TO THE CAA...WE SHOULD EASILY MIX INTO SOME OF THAT WIND EVEN
DOWN IN LOWER VALLEYS. NEEDLESS TO SAY UP AT HIGHER ELEVATIONS IT
WILL BE EVEN WINDIER. HAVE DECIDED TO HOLD OFF ON ANY WIND
ADVISORIES AS YET...BUT WILL HIT IT IN THE HWO.

THESE NORTHWEST WINDS WILL ALSO RESULT IN EXCELLENT OROGRAPHIC
ENHANCEMENT AS IT ENCOUNTERS THE DACKS AND GREEN MOUNTAINS. THIS
WILL HELP SQUEEZE OUT THE MOISTURE THAT WILL REMAIN IN PLACE BELOW
10KFT. WITH TEMPERATURES FALLING WE WILL SEE GOOD COMBINATION OF
VERTICAL MOTION...MOISTURE AND OMEGA TO RESULT IN EXCELLENT SNOW
GROWTH POTENTIAL. TOPPING IT ALL OFF...THE STRONG NORTHWEST FLOW
WILL REMAIN PRETTY MUCH IN PLACE FOR A GOOD 24 HOURS OR SO.

AS A RESULT...WE ARE LOOKING AT A SIGNIFICANT UPSLOPE SNOW EVENT
ACROSS NORTHERN NEW YORK AND VERMONT...ESPECIALLY THE WEST FACING
SLOPES OF THE MOUNTAINS. HIGHER TERRAIN WILL SEE ABOUT 1 FOOT OF
SNOW...IF NOT MORE. HAVE THUS RAISED A NUMBER OF WINTER STORM
WARNINGS AND ADVISORIES FOR PORTIONS OF THE REGION. DOWN ACROSS
SOUTHERN VERMONT...ALTHOUGH THERE WILL BE SOME SNOW
SHOWERS...THERE WILL BE NOT NEARLY THE AMOUNT OF ACCUMULATION.

THINGS WILL BEGIN TO WIND DOWN ACROSS THE DACKS THURSDAY
NIGHT...BUT LINGERING MOISTURE WILL CONTINUE TO AFFECT NORTHERN
VERMONT THRU THE NIGHT.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY...LINGERING UPSLOPE SNOW SHOWERS
SHOULD FINALLY CEASE BY LATE FRIDAY AFTERNOON. LOOKING PRETTY COLD
AND DRY THROUGH THE WEEKEND...WITH JUST A CHANCE OF SNOW SHOWERS
ACROSS THE HIGHER ELEVATIONS OF NORTHERN VERMONT AND THE
ADIRONDACKS IN FAVORABLE UPSLOPE REGIONS OF THE FORECAST AREA.
ALTHOUGH...NO SIGNIFICANT SNOWFALL ACCUMULATIONS ARE EXPECTED OVER
THE WEEKEND...JUST SHOWERS. NEXT ACTIVE WEATHER PERIOD MAY BEGIN
MONDAY AFTERNOON AS POTENTIAL CYCLOGENESIS COMES TOGETHER OFF THE
CAROLINAS COAST. MODEL RUNS ARE PRETTY INCONSISTENT RIGHT NOW WITH
ONE BRINGING IT CLOSE TO THE COAST AND THE NEXT PRETTY FAR OUTSIDE
THE BENCH MARK. HAVE INCLUDED CHANCE FOR SNOW SHOWERS RIGHT
NOW...AS THERE IS TOO MUCH INCONSISTENCY TO HAVE ANY CONFIDENCE
BEYOND A 30 POP. THE ECMWF IS ALSO NOW KEEPING THE STORM OFFSHORE.
WILL CONTINUE TO MONITOR POTENTIAL.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
THROUGH 06Z FRIDAY...DIFFICULT AND CHALLENGING NEXT 6 TO 18 HR AVIATION
FCST FOR OUR TAF SITES. WL USE LATEST SFC OBS AND RADAR TRENDS FOR
0 TO 6 HRS IN TAF FCST...THEN TREND TWD A GFS/NAM BLEND. CRNT
RADAR SHOWS BAND OF MODERATE RAIN WITH POCKETS OF FREEZING RAIN
LIFTING FROM EASTERN NY INTO ALL OF VT ATTM. MEANWHILE...THERMAL
PROFILE AT MSS/SLK HAS COOLED ENOUGH TO SUPPORT SNOW AND EXPECT
THIS TREND TO CONT TO SPREAD EAST INTO THE CPV AND VT TAF SITES
OVER THE NEXT 2 TO 5 HRS. FIRST BATCH OF RAIN ACRS VT WL CONT TO
RACE NE THRU 08Z...WHILE NEXT ROUND OF PRECIP CONTS TO DEVELOP
AHEAD OF DIGGING 5H VORT. THIS ENERGY COMBINED WITH MID/UPPER LVL
TROF BECMG NEGATIVELY TILTED AND CUTOFF SHOULD HELP TO REDEVELOP
LIGHT TO OCCASIONAL MODERATE SNOW ACRS OUR TAF SITES THIS MORNING.
USING THE LAPS 0C 85H ISOTHERM LINES UP VERY WELL THE RAIN/SNOW
LINE ATTM...THEREFORE CHANGE OVER OCCURS BTWN 06-07Z AT PBG...08Z-
09Z BTV...AND BY 10Z AT MPV. BASED ON CRNT WATER VAPOR SHOWING
GOOD POCKET OF 850-500MB MOISTURE ASSOCIATED WITH 5H VORT...AND
SOME 850-500MB Q-VECTOR CONVERGENCE WL MENTION PREVAILING GROUP OF
1-3SM IN -SN AFT 11Z WITH TEMPO BTWN 12Z-16Z OF 3/4SM TO 1SM IN
SNOW ACRS MOST TAF SITES. AFT 16Z PRECIP WL BECMG TRRN DRIVEN...AS
STRONG LLVL UPSLOPE FLW DEVELOPS. THIS WL CONT TO CREATE PERIODS
OF IFR TO OCCASIONAL LIFR CONDITIONS THRU 00Z...ESPECIALLY AT
MPV/SLK. IN ADDITION...SOUNDINGS SUPPORT VERY STEEP LLVL LAPSE
RATES AND GOOD MIXING...WHICH WL HELP TO PRODUCE SFC WINDS
SUSTAINED 15 TO 20 KNTS WITH GUST 25 TO 35 KNTS THRU THIS EVENING.
A GRADUAL IMPROVEMENT IN FLYING CONDITIONS WL BE ANTICIPATED AT
RUT/MSS/PBG BY 18Z TODAY...AS PRECIP AND ASSOCIATED LWR VIS/CIGS
ARE CONFINED TO THE MTN LOCATIONS.

06Z FRIDAY THROUGH SUNDAY...UPSLOPE FLW AND WRAP AROUND MOISTURE
WL CONT TO PRODUCE -SW ACRS THE MTN TAF SITES (MPV/SLK) THRU AT
LEAST 18Z FRIDAY. A BRISK CYCLONIC NW FLW WL CONT ACRS OUR TAF
SITES WITH PERIOD OF -SW THRU 06Z SAT WITH POTENTIAL VFR
CONDITIONS. A SLOW IMPROVEMENT IN FLYING CONDITIONS CAN BE
EXPECTED BY THE WEEKEND. WEAK ELONGATED 5H VORT AND PROLONGED
UPSLOPE FLW WL CONT TO PRODUCE SCT -SW THRU THE WEEKEND...BUT
OVERALL AREAL COVERAGE/INTENSITY OF -SW ACTIVITY WL BE CONFINED TO
THE TRRN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 2 PM EDT FRIDAY FOR VTZ003-004-006-
     016-017.
     WINTER WEATHER ADVISORY UNTIL 2 PM EDT FRIDAY FOR VTZ002-005-
     007-008-018.
NY...WINTER WEATHER ADVISORY UNTIL 6 AM EDT FRIDAY FOR NYZ029>031-
     034.

&&

SYNOPSIS...NASH
NEAR TERM...MB
SHORT TERM...NASH
LONG TERM...JAN
AVIATION...TABER
Hazardous weather outlook, Mar 19, 3:46 PM EST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
446 PM EDT WED MAR 19 2008

VTZ003-004-006-016-017-202100-
ORLEANS-ESSEX-LAMOILLE-EASTERN FRANKLIN-EASTERN CHITTENDEN-
446 PM EDT WED MAR 19 2008

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM EDT
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST VERMONT AND
NORTHWEST VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

PERIODS OF RAIN ARE EXPECTED...BRIEFLY HEAVY EARLY TONIGHT. THE
RAIN WILL THEN TURN TO SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

SNOW AND SNOW SHOWERS ARE EXPECTED TO CONTINUE INTO FRIDAY WITH
SIGNIFICANT ACCUMULATIONS POSSIBLE. NORTHWEST WINDS WITH GUSTS
AROUND 40 MPH WILL ALSO OCCUR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ029>031-034-202100-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-
446 PM EDT WED MAR 19 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

PERIODS OF RAIN ARE EXPECTED...BRIEFLY HEAVY EARLY TONIGHT. THE
RAIN WILL THEN TURN TO SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW AND SNOW SHOWERS ARE EXPECTED TO CONTINUE THROUGH THURSDAY
NIGHT WITH MODERATE ACCUMULATIONS...ESPECIALLY IN THE HIGHER
TERRAIN. BRISK NORTHWEST WINDS WITH GUSTS AROUND 40 MPH WILL ALSO
OCCUR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ002-005-007-008-018-202100-
WESTERN FRANKLIN-WESTERN CHITTENDEN-CALEDONIA-WASHINGTON-
EASTERN ADDISON-
446 PM EDT WED MAR 19 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

PERIODS OF RAIN ARE EXPECTED...BRIEFLY HEAVY EARLY TONIGHT. THE
RAIN WILL THEN TURN TO SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW AND SNOW SHOWERS ARE EXPECTED TO CONTINUE THROUGH FRIDAY WITH
MODERATE ACCUMULATIONS...ESPECIALLY IN THE HIGHER TERRAIN. BRISK
NORTHWEST WINDS WITH GUSTS AROUND 40 MPH WILL ALSO OCCUR THURSDAY
AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

NYZ026>028-035-087-VTZ001-009>012-019-202100-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN ADDISON-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
446 PM EDT WED MAR 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT

PERIODS OF RAIN ARE EXPECTED...BRIEFLY HEAVY EARLY TONIGHT. THE
RAIN WILL THEN TURN TO SNOW AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW AND SNOW SHOWERS WILL CONTINUE INTO FRIDAY WITH MINOR
ACCUMULATIONS POSSIBLE. BRISK NORTHWEST WINDS WITH GUSTS AROUND 40
MPH WILL ALSO OCCUR THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

NASH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Caledonia

When
March 20, 2:00 AM EST to March 21, 6:00 AM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Winter Weather, Eastern Addison

When
March 20, 2:00 AM EST to March 21, 2:00 AM EST
Where
Eastern Addison forecast zone
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Winter Weather, Eastern Chittenden

When
March 20, 2:00 AM EST to March 21, 4:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Weather, Orange

When
March 20, 2:00 AM EST to March 21, 4:00 AM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
March 20, 2:00 AM EST to March 21, 4:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
March 20, 2:00 AM EST to March 21, 6:00 AM EST
Where
Essex forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.728, -71.736 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86399, 86400, 86402, 86404, 86405, 86407.